This happened on October 8th, 2017. The following account is true and accurate to the best of my memory, but may cause emotional distress to those with similar experiences related to drug overdose or first responders. I am writing for catharsis. 

Tonight I am still shaken up. It is 10:30 pm. He started breathing again sometime around noon I think.

I think I should feel like a hero, but this was nothing like the movies. 

I cried afterward in front of the cops and the paramedics that looked like undergrad volunteers. I zoned out while I was doing cpr and I seemed to only come back into focus to tell my body to switch from rescue breaths to chest compressions. Was I crying the whole time? 

I can’t really remember.

I also cannot forget. He has a friendly face and he is so helpful and kind. Loves his mom. His friendly face was starting to turn blue. As I pushed down on his chest I remembered our conversations and working with him and his mom. 

I remember the sounds. 

The girl screaming “He’s doing CPR”. 

The dispatcher telling her to stay, to take the cell phone off speakerphone because she (the dispatcher) could not hear. 

My voice was counting. If I counted out loud, I could not hear them and maybe that would be good enough for the dispatcher. 

The girls says ” he’s doing CPR”. I don’t know her name. She did not even know the name of the street. She does not know my name. “He is doing CPR”. Who is “he”? 

Oh. It’s me. I am doing cpr. 21, 22,23… I am trying to hold it together. 

This is crazy. It’s Sunday. We are cleaning and cooking. We have guests coming over. I was going to have some Cruzan coconut rum and Ginger Ale later on. But right now, I just want him to breathe. “Please God, help me help him.” No pulse. Not breathing. Keep going. “Please God, help me help him.” I realize, I have never prayed so hard. Maybe I have never prayed so earnestly.

The dispatcher is saying “they are on the scene. Can you let them in?”

The girl says she can’t stay. She has to go. She “can’t be here”.

What? 

24,25,26,27.

I am alone with him. The dispatcher is saying something. “Is he breathing?”

I can hear his stomach sloshing with the compressions. That last breath was too much I heard some air enter his stomach. I think that is why the sloshing is so much louder. He’s definitely less blue. 27, 28, 29, 30. 

Stop. Look. His face is flushed red. I can see his pulse in his neck. His chest and stomach are rising and falling slowly. It is so quiet. Was I screaming? He’s alive.

Dispatcher “They are on scene. Can you let them in?”

Me: “His heart is beating! He’s Breathing!” I am shouting now.

I let the officers in and direct them to him, before going next door to tell Alma what happened.

I come back over a few times to give my statement to the officers, but I avoid going back toward the bathroom. A few minutes later he is sitting up on a gurney, being put in the ambulance. I feel scared, terrified. I definitely don’t feel like a hero.

I later find out it was a drug overdose. Heroine.

I just happened to be there. I am no hero. Heroin.

Advertisements